Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 7, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at May 22, 2014, 6:09 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2014, 6:09 PM PDT (01:09 UTC)
- Expired
- May 22, 2014, 9:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 72 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769
WGUS56 KLOX 230109
FFWLOX
CAC079-083-230400-
/O.NEW.KLOX.FF.W.0007.140523T0109Z-140523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
609 PM PDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA...
NORTH CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 900 PM PDT
* AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A LINE OF THUNDERSTORMS STRETCHING FROM
SOUTHEASTERN SAN LUIS OBISPO COUNTY TO NORTH CENTRAL SANTA
BARBARA COUNTY.
* THE LINE OF STORMS PRODUCING FLASH FLOODING WILL CONTINUE TO
TRAIN OVER THE CALIFORNIA AND CUYAMA VALLEYS THROUGH AT LEAST
800 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.
&&
LAT...LON 3555 12008 3550 12005 3548 12001 3544 11999
3544 11990 3543 11989 3540 11987 3536 11987
3536 11984 3527 11980 3527 11979 3492 11961
3499 12014 3559 12014
$$
HALL/DB2 follow-up statements
512
WGUS76 KLOX 230241
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
741 PM PDT THU MAY 22 2014
CAC079-083-230400-
/O.CON.KLOX.FF.W.0007.000000T0000Z-140523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
741 PM PDT THU MAY 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR
SOUTHEASTERN SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA
COUNTIES...
AT 735 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL TAPERING OFF OVER THE WARNED AREA. EARLIER RAINFALL RATES
EXCEEDED 2 INCHES PER HOUR. DRAINAGES AND WASHES MAY STILL BE
FLOWING AND FLASH FLOODING IS IMMINENT OR OCCURRING OVER THE WARNED
AREA. MOTORISTS ARE ADVISED TO USE CAUTION AS WATER MAY BE FLOWING
ACROSS HIGHWAYS AND AREA ROADWAYS...ESPECIALLY AT LOW WATER
CROSSINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.
&&
LAT...LON 3555 12008 3550 12005 3548 12001 3544 11999
3544 11990 3543 11989 3540 11987 3536 11987
3536 11984 3527 11980 3527 11979 3492 11961
3499 12014 3559 12014
$$
HALL643
WGUS76 KLOX 230351
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
851 PM PDT THU MAY 22 2014
CAC079-083-230400-
/O.EXP.KLOX.FF.W.0007.000000T0000Z-140523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
851 PM PDT THU MAY 22 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM PDT FOR SOUTHEASTERN
SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA COUNTIES...
RAINFALL HAS ENDED OVER THE AREA THIS EVENING. FLOODED ROADWAYS AND
SWOLLEN WASHES MAY STILL BE OCCURRING THIS EVENIN. MOTORISTS DRIVING
ON AREA ROADWAYS SHOULD BE AWARE FOR FLOODING ACROSS THE ROADWAY AT
LOW WATER CROSSINGS. BE ALERT FOR ANY POSSIBLE ROAD CLOSURES DUE TO
FLOODING.
LAT...LON 3555 12008 3550 12005 3548 12001 3544 11999
3544 11990 3543 11989 3540 11987 3536 11987
3536 11984 3527 11980 3527 11979 3492 11961
3499 12014 3559 12014
$$
HALLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:15 PM PDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 22, 1:15 PM PDT, 4 hours 54 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 115 PM PDT THU MAY 22 2014 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA THROUGH THIS EVENING. AS THE UPPER LOW SLOWLY MOVES EAST AND HIGH PRESSURE RETURNS...A WARMING TREND IS EXPECTED THROUGH THE WEEKEND FOR INLAND AREAS. THE WARMING TREND WILL COME TO AN END EARLY NEXT WEEK AS A WEAK TROUGH APPROACHES FROM THE NORTH. && .SHORT TERM (TODAY-SUN)...AN UPPER LOW DROPPING OVER THE AREA TODAY IS CAUSING ISOLATED SHOWERS AND THUNDERSTORMS, MAINLY OVER VENTURA AND LA COUNTIES, THOUGH A FEW SPRINKLES OR LIGHT SHOWERS ARE POSSIBLE AS FAR WEST AS THE SANTA YNEZ VALLEY. THUNDERSTORMS SO FAR HAVE BEEN CONFINED TO THE MTNS, THOUGH A 20-25KT NORTHERLY STEERING FLOW IS CAUSING THOSE TO DRIFT SOUTH TOWARDS THE VALLEYS AND COAST. THE STEERING FLOW IS MUCH WEAKER CLOSER TO THE LOW CENTER OVER LA COUNTY SO SHOWERS AND THUNDERSTORMS THERE ARE MUCH SLOWER MOVING AND WILL LIKELY GENERATE MORE RAINFALL OVER ONE SPOT THAN THE STORMS TO THE WEST. SO FAR RAIN AMOUNTS HAVE BEEN LESS THAN A TENTH OF AN INCH TOTAL, BUT A DECREASE IN MID/UPPER LEVEL CLOUD COVERAGE THROUGH THE AFTERNOON AS WELL AS FURTHER DESTABILIZATION OF THE AIR MASS SHOULD LEAD TO STRONGER STORMS AND HEAVIER RAIN AMOUNTS. SHOWERS AND STORMS ARE EXPECTED TO DECREASE LATER IN THE EVENING AS WE LOSE THE HEATING AND THE UPPER LOW SHIFTS SOUTH AND EAST. WE SHOULD RETURN TO NORMAL CONDITIONS FRIDAY WITH A STANDARD MARINE LYR COVERAGE AND TEMPS NEAR NORMAL. MODELS DO SHOW SOME DECENT INSTABILITY OVER THE VENTURA/LA MTNS IN THE AFTERNOON BUT A SUBSTANTIAL DECREASE IN MOISTURE AND TEMPS ALOFT WARMING SHOULD PUT A DAMPER ON ANY TSTORM HOPES. WE LIKELY WILL SEE SOME AFTERNOON BUILDUPS OVER THE MTNS AND I DID BUMP POPS UP A FEW PERCENT BUT KEPT PRECIP OUT OF THE OFFICIAL FORECAST. HIGH PRESSURE WILL BUILD INTO THE AREA OVER THE WEEKEND LEADING TO A LOWERING, THOUGH STRENGTHENING MARINE INVERSION AND A WARMUP FOR AREAS AWAY FROM THE BEACHES. SHOULD SEE ABOUT A 3-5 DEGREE INCREASE IN HIGHS EACH DAY THIS WEEKEND, WITH VALLEYS IN THE MID 80S BY SUNDAY. LOW CLOUDS WILL REACH THE VALLEYS SATURDAY BUT PROBABLY NOT SUNDAY AS THE INVERSION LOWERS TO UNDER 1500 FT. A STRONG ONSHORE PUSH DURING THE AFTERNOON WILL LIKELY KEEP CLOUDS LINGERING NEAR THE BEACHES MOST OF THE DAY. .LONG TERM (MON-THU)...WARMEST DAY IN THIS STRETCH EXPECTED TO BE ON MEMORIAL DAY WITH VALLEYS CLOSE TO 90 AND HOPEFULLY EARLIER MARINE LYR BURNOFF FOR THE BEACHES. STILL A PRETTY STRONG ONSHORE FLOW SO AT LEAST SOME CLOUDS EXPECTED FOR COASTAL AREAS INTO THE AFTERNOON. THE RIDGE WILL START TO FLATTEN OUT TUE WITH WEAK TROFFING DEVELOPING ALONG THE COAST BY WED AND THU. THE ECMWF CONTINUES TO BE A LITTLE MORE AGRESSIVE WITH THE HEIGHT FALLS FOR MID WEEK BUT EITHER WAY WE'RE LOOKING AT A COOLING TREND STARTING TUESDAY WITH A SLOWLY DEEPENING MARINE LYR. && .AVIATION...22/1800Z. MID/UPPER LEVEL TROUGH OF LOW PRESSURE CENTERED EAST OF THE AREA WILL CONTINUE MOVING EAST. UPPER LEVEL STRONG NORTH WINDS WILL PREVAIL WHILE MID LEVEL LIGHT TO MODERATE EAST NORTHEAST WINDS BECOME LIGHT TO MODERATE NORTH NORTHWEST AFTER 23/20Z. ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN WITH TOPS 35-40KFT WILL MOVE SOUTH OR REMAIN NEARLY STATIONARY. INCREASING STABILITY AND DECREASING MOISTURE AFTER 23/04Z. FREEZING LEVEL WAS APPROXIMATELY 9.5KFT THIS MORNING WILL DIFFER BY PLUS 2KFT AFTER 23/09Z. WEAK TO MODERATE ONSHORE PRESSURE GRADIENT THROUGH 23/06Z AND AFTER 23/20Z OTHERWISE WEAK GRADIENT. .KLAX...CHANCE CIGS 027 THROUGH 22/20Z THEN CHANCE CIGS 021 BETWEEN 23/09-23/20Z. .KBUR...CHANCE CIGS 023 THROUGH 22/20Z THEN CHANCE CIGS 035 BETWEEN 22/20-23/03Z. CHANCE CIGS 016 AFTER 23/10Z. VIRTUALLY CERTAIN - 95-100% VERY LIKELY - 80-95% LIKELY - 60-80% CHANCE - 30-60% VERY UNLIKELY - 20% OR LESS && .MARINE...22/100 PM. TROUGH OF LOW PRESSURE NEAR SHORE WILL SHIFT INLAND THIS EVENING. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE WITH GUSTS TO 25 KT IN AN AREA SOUTH OF POINT CONCEPTION TO SANTA ROSA ISLAND FOR A FEW HOURS THIS EVENING AS A RIDGE OF HIGH PRESSURE OVER THE EASTERN PACIFIC SHIFTS EAST OVER THE AREA. OTHERWISE SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SATURDAY THROUGH SATURDAY NIGHT NORTH OF POINT CONCEPTION AND SATURDAY NIGHT IN THE VICINITY OF THE NORTHERN CHANNEL ISLANDS. THE NORTHWEST WINDS WILLL LIKELY INCREASE AGAIN SUNDAY AFTERNOON. LOCALLY GENERATED SHORT PERIOD SEAS FROM THE NORTHWEST AND SMALL LONG PERIOD SWELL FROM THE SOUTH WILL PERSIST. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...MW AVIATION/MARINE...30 SYNOPSIS...SUKUP WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 21, 9:20 PM PDT, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 920 PM PDT WED MAY 21 2014 CAZ034>041-044>046-051>054-059-087-088-547-548-221300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 920 PM PDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF SOUTHWEST CALIFORNIA TONIGHT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTHWEST CALIFORNIA ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GOMBERG
In the hours before
Local storm report, May 22, 4:14 PM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
414 PM PDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN 1 NNE PALMDALE 34.62N 118.08W
05/22/2014 M0.30 INCH LOS ANGELES CA ASOS
0.30 INCH OF RAIN IN SEVEN MINUTES.
&&
HALLLocal storm report, May 22, 4:28 PM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
428 PM PDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL W LANCASTER 34.69N 118.18W
05/22/2014 M0.88 INCH LOS ANGELES CA TRAINED SPOTTER
NICKEL SIZE HAIL IN LANCASTER.
&&
HALLLocal storm report, May 22, 5:10 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
510 PM PDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FUNNEL CLOUD 6 W PALMDALE 34.60N 118.18W
05/22/2014 LOS ANGELES CA PUBLIC
FUNNEL CLOUD REPORTED IN THE PALMDALE AREA.
&&
HALLLocal storm report, May 22, 5:10 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OXNARD CA
510 PM PDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FUNNEL CLOUD 6 W PALMDALE 34.60N 118.18W
05/22/2014 LOS ANGELES CA PUBLIC
FUNNEL CLOUD REPORTED IN THE PALMDALE AREA.
&&
HALLSpecial weather statement, May 22, 5:45 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
545 PM PDT THU MAY 22 2014
CAZ037-038-051-052-230145-
CUYAMA VALLEY CA-SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-SAN LUIS
OBISPO COUNTY MOUNTAINS CA-SANTA BARBARA COUNTY MOUNTAINS CA-
545 PM PDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN LUIS OBISPO AND
NORTHEASTERN SANTA BARBARA COUNTIES UNTIL 645 PM PDT...
AT 538 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS STRETCHING FROM THE SAN LUIS
OBISPO-KERN COUNTY LINE SOUTH INTO NORTHEASTERN SANTA BARBARA
COUNTY. THIS LINE OF STORM WAS MOVING SOUTH AROUND 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS LINE OF STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
CALIFORNIA VALLEYIN EASTERN SAN LUIS OBISPO COUNTY...
NEW CUYAMA IN NORTHEASTERN SANTA BARBARA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3548 12000 3544 11999 3544 11988 3536 11987
3534 11980 3527 11980 3526 11966 3518 11966
3518 11956 3510 11956 3510 11949 3507 11946
3471 11947 3460 11979 3501 11996 3547 12002
TIME...MOT...LOC 0042Z 009DEG 5KT 3526 11988
HALLThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:45 PM PDT | Special Weather Statement | LOX | 60 min | |
| May 23, 8:59 AM PDT | Small Craft Advisory | LOX | 35 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.